Florida, 2013

Frost and Freeze in Florida, March 28, 2013

March 28, 2013 · NWS TBW · 2 events in 2 counties and zones

A weak cold front moved across the Florida peninsula on the 24th, with several days of northwest winds behind the front causing persistent cold air advection. Freezing conditions felt on the morning of the 27th returned on the morning of the 28th with a few hours of freezing temperatures over inland locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak cold front moved across the Florida peninsula on the 24th, with several days of northwest winds behind the front causing persistent cold air advection. Freezing conditions felt on the morning of the 27th returned on the morning of the 28th with a few hours of freezing temperatures over inland locations. No crop damage was reported.

In Levy county, freezing temperatures were recorded at inland locations for 2-4 hours. The coldest temperature reported was 29 degrees at the COOP station 6 miles southeast of Chiefland.

In Citrus county, freezing temperatures were recorded at inland locations for up to 4 hours. The coldest temperature reported was 32 degrees at the AWOS site at Crystal River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 27, 8:33 PM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 27, 8:33 PM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
933 PM EDT WED MAR 27 2013

.UPDATE...
ANOTHER UNSEASONABLY COLD MORNING IS ON TAP FOR THE FORECAST
AREA THURSDAY MORNING. CLEAR SKIES ARE EXPECTED OVERNIGHT...WHICH
WILL ALLOW TEMPERATURES TO DROP INTO THE 30S AND 40S WITH SOME
FROST FORMING AS WELL. CURRENT FROST ADVISORIES AND FREEZE
WARNINGS LOOK GOOD. THE ONLY CHANGE MADE TO THE FORECAST WAS TO
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THURSDAY
AFTERNOON AS ERC VALUES ARE FORECAST TO BE HIGH AND RELATIVE
HUMIDITY VALUES WILL REACH CRITICAL LEVELS OR LOWER FOR UP TO 9
HOURS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  42  69  51  74 /   0   0   0   0
FMY  44  74  52  78 /   0   0   0   0
GIF  42  72  49  75 /   0   0   0   0
SRQ  42  70  50  73 /   0   0   0   0
BKV  29  70  39  75 /   0   0   0   0
SPG  50  68  57  72 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 8 PM EDT THURSDAY FOR
     HIGHLANDS-LEE-PINELLAS-POLK-SARASOTA.

     FROST ADVISORY FROM 4 AM TO 10 AM EDT THURSDAY FOR DESOTO-
     HARDEE-HIGHLANDS-HILLSBOROUGH-MANATEE-PASCO-SUMTER.

     FREEZE WARNING FROM 4 AM TO 10 AM EDT THURSDAY FOR CITRUS-
     HERNANDO-LEVY.

GULF WATERS...NONE.

&&

UPDATE/AVIATION...05/CARLISLE
Hazardous weather outlook, Mar 27, 4:22 AM EST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT WED MAR 27 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-272300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
522 AM EDT WED MAR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
THE COMBINATION OF DRY FUELS AND LOW RELATIVE HUMIDITY WILL RESULT
IN FAVORABLE CONDITIONS FOR THE SPREAD OF WILD FIRES TODAY.

...COLD IMPACT...
LOW TEMPERATURES WILL FALL INTO THE 30S FOR MANY LOCATIONS AWAY
FROM THE IMMEDIATE COAST TONIGHT. ALTHOUGH SUB FREEZING
TEMPERATURES ARE NOT EXPECTED...AREAS OF FROST WILL BE A CONCERN
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...FIRE WEATHER IMPACT...
DRY FUELS AND LOW RELATIVE HUMIDITY WILL CONTINUE TO RESULT
IN FAVORABLE CONDITIONS FOR THE SPREAD OF WILD FIRES THROUGH
AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

Event by event

2 frost/freeze. Local standard time, as filed.

Frost/Freeze, Levy

When
March 28, 3:00 AM EST to 7:00 AM EST
Where
Levy forecast zone
Reported by
COOP Observer

In Levy county, freezing temperatures were recorded at inland locations for 2-4 hours. The coldest temperature reported was 29 degrees at the COOP station 6 miles southeast of Chiefland.

Frost/Freeze, Citrus

When
March 28, 3:00 AM EST to 7:00 AM EST
Where
Citrus forecast zone
Reported by
AWOS

In Citrus county, freezing temperatures were recorded at inland locations for up to 4 hours. The coldest temperature reported was 32 degrees at the AWOS site at Crystal River.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436766, 436767.